Alert archive / Ohio / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 14, NWS Cleveland, OH

April 9, 2024Seneca County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Apr 9, 2024, 5:59 PM EDT for Seneca County, Ohio. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2024, 5:59 PM EDT (21:59 UTC)
Expired
Apr 9, 2024, 6:30 PM EDT
In force
31 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Seneca County, OH

The radar

The Cleveland radar (KCLE), 107 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2024-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2024-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1818 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

101 
WUUS51 KCLE 092159
SVRCLE
OHC147-092245-
/O.NEW.KCLE.SV.W.0014.240409T2159Z-240409T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
559 PM EDT Tue Apr 9 2024

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Central Seneca County in northwestern Ohio...

* Until 645 PM EDT.

* At 558 PM EDT, a severe thunderstorm was located near New Riegel,
  or 8 miles southwest of Tiffin, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines.

* Locations impacted include...
  Tiffin, Green Springs, Bloomville, New Riegel, Republic, and Flat
  Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4126 8306 4125 8284 4115 8283 4104 8302
      4099 8320 4099 8330 4104 8335
TIME...MOT...LOC 2158Z 229DEG 26KT 4102 8327 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
948 
WWUS51 KCLE 092230
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
630 PM EDT Tue Apr 9 2024

OHC147-092240-
/O.CAN.KCLE.SV.W.0014.000000T0000Z-240409T2245Z/
Seneca OH-
630 PM EDT Tue Apr 9 2024

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SENECA COUNTY IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4126 8306 4125 8284 4115 8283 4104 8302
      4099 8320 4099 8330 4104 8335
TIME...MOT...LOC 2226Z 229DEG 26KT 4117 8304 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 4:09 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Apr 9, 4:09 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
409 PM EDT Tue Apr 9 2024

.SYNOPSIS...
A cold front moves through the area tonight before stalling
across central Ohio Wednesday morning. The front returns north
as a warm front Wednesday night as a large area of low pressure
approaches from the southwest. This low pressure moves into the
Great Lakes Thursday and Thursday night, dragging a cold front
across the area as it exits to the northeast.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
A cold front will sag through this evening into tonight as a
couple of weak shortwaves in the subtropical jet stream lift
through the upper Ohio Valley. A few showers have tried
developing in the vicinity of Marion/Morrow/Richland/Crawford
Counties along a subtle pre-frontal trough but have failed to
initiate deeper convection thus far. As modest lift and deeper
moisture with the first Ohio Valley shortwave overspreads the
region this evening and the front spreads in, should see
scattered showers and storms develop within the next few hours.
Activity will likely be most focused along the cold front moving
in from the northwest this evening, though some more isolated
activity could develop ahead of it.

The Marginal Risk (risk level 1/5) for severe weather this
evening remains across most of the area though this is a low-
end severe threat. 30-40 knots of bulk shear, well-mixed low-
levels (evidenced by steep low-level lapse rates and inverted-v
soundings) and chilly/dry air aloft could support a gusty
wind/hail risk with any more robust storms, but due to mixing
out of dew points this afternoon we have struggled to muster
even 500 J/KG of MLCAPE. We may build just a bit more CAPE
before sunset but overall, a limited amount of instability and
generally dry profiles are a limiting factor for much severe
weather. Hi-res models continue to depict a brief period of
scattered cells early to mid-evening perhaps congealing into a
small cluster or two before raining themselves out, with no
impressive modeled parameters with these storms.

Activity will gradually shift southeast overnight with
diminishing thunder potential with much of Northwest OH points
east near Lake Erie expected to dry out overnight. Farther south
will struggle to completely dry out before early Wednesday.
Wednesday will be mainly dry though with plenty of clouds,
especially farther south. Keep low POPs for showers going
farther south towards central OH on Wednesday though think much
of northern OH and northwestern PA will be dry. Rain chances
increase rapidly from southwest to northeast late Wednesday into
Wednesday night as a large area of low pressure and an
associated negatively tilted upper trough move into the region.
The heaviest rain amounts of 0.40-0.80" Wednesday night will be
across Northwest OH with lighter amounts farther east, though
everyone should see some rain Wednesday night as reflected by
categorical POPs. There may be enough elevated instability for
a bit of thunder across our southwestern zones Wednesday night.

After a very mild afternoon today expect lows to mainly fall
into the low to mid 50s tonight, except as cool as the mid to
upper 40s near Toledo. Highs in the 60s for Wednesday, though
perhaps slightly cooler near the lakeshore. Lows Wednesday night
will settle into the 50s for most of us, perhaps sneaking into
the upper 40s near Toledo.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Warm sector Thursday with a marked increase in the southerly 850mb
jet with modest instability, yet extending through much of the
column. The best shear will be confined to mainly the southeastern
portion of the CWA with around 45-55kts deep layer shear. The low
pressure system and cold front should be a fairly efficient mover as
it tracks through the CWA Thursday as the surface low deepens. In
cases for the northern edges of the CWA, may be a situation where
the cold front comes through before the moisture/instability
advection ahead of it does not have enough time to reach all the way
to the lakeshore areas, but this is not set in stone at this time.
One concern a couple days out in the vertical profile of the
forecast soundings in those southeastern zones where the storm
threat is higher is the rapid RH decrease above around 650mb. This
leans a little bit towards a wet microburst/wind threat potential,
and will have to watch this trend to see if it continues in the next
few forecast runs. The other aspect of the pattern is the higher
PWAT values in the 1-1.25 inch range coupled with the low level jet
and high mean RH in the low levels. Taller CAPE also trends towards
higher precipitation efficiency as well. Should be on the warm side
ahead of the cold front despite the clouds/precipitation onset,
then significantly cooler into Friday with upper 40s/lower 50s and
upper 30s to lower 40s Friday night. The upper level Great Lakes
trough and lingering axes passing through prevent the warm up from
starting until the long term portion of the forecast.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Saturday night warm front and the deep south high pressure system
that will move off the southeast coast will bring return flow back
to the region. POPs in the extended will likely be on the lower side
but non-zero as this frontal boundary likely hangs around for a
couple of days even though it will try to pass south of the CWA late
Sunday night into early Monday, but it should be a far less wet
system than the Thursday system. Without a significant southward
push, only see temperatures modestly cooling off in the the
beginning of next week, most notably along the lakeshore in northern
Ohio and northwestern Pennsylvania.

&&

.AVIATION /18Z Tuesday THROUGH Sunday/...
Largely VFR at the moment. A cold front slowly sagging in from
the northwest and a disturbance moving through the Ohio Valley
will bring more active weather beginning this evening. A broken
line of showers and some thunder are expected to develop along
the cold front just east of TOL and near or just east of FDY
starting around 21z and move east through the evening, impacting
each site. Confidence in thunder is highest at CLE and MFD and
is a bit lower farther east. Any storms can bring brief MVFR to
IFR conditions, with isolated gusty winds and hail not ruled
out before 2z. The timing of the storms has trended just a bit
slower or later, especially farther east. After the storms
clear some showers may persist from near MFD, CAK, and YNG
points south overnight though dry weather will try to push
farther south into Wednesday, before rain chances return from
south to north late Wednesday into Wednesday night. Some MVFR
ceilings are possible in thunderstorms and along and just behind
the cold frontal passage tonight into early Wednesday...even
included a brief period of IFR at MFD and CAK.

South to southwest winds at 10 to 15 knots with gusts up to 25
knots this afternoon, especially from CLE and MFD points west.
Winds turn more southwest and diminish to 4 to 8 knots this
evening, then flip more north to northwest behind the front
overnight. Winds will remain light at less than 8 knots
Wednesday morning while shifting to the east.

Outlook...Non-VFR is likely with periods of showers and
thunderstorms Wednesday night through Friday. Strong wind gusts
possible Thursday night and Friday.

&&

.MARINE...
Offshore winds become onshore in the wake of a cold front into the
tonight time frame 5-10kts, then becoming easterly later Wednesday
into Wednesday night ahead of the next low pressure system moving in
from the southwest. Wave heights in the central and western basin
increased to 2-3ft during this time. Winds then return to an
offshore flow, but increasing to 15-25kts Thursday with showers and
storms possible. An area of low pressure and cold front strengthens
as it passes to the east late Thursday into early Thursday night.
Winds will be on the increase out of the west northwest Thursday
night through Friday approaching gale criteria and wave heights 7-
11ft for the central and eastern basins.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
NY...None.
MARINE...None.

&&

SYNOPSIS...Sullivan
NEAR TERM...Sullivan
SHORT TERM...26
LONG TERM...26
AVIATION...Sullivan
MARINE...26
Hazardous weather outlook, Apr 9, 3:49 PM EDT, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
349 PM EDT Tue Apr 9 2024

OHZ006>014-017>023-027>031-089-PAZ001>003-102000-
Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Ashtabula Lakeshore-
Northern Erie-Southern Erie-
349 PM EDT Tue Apr 9 2024

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are possible ahead of an approaching cold
front this evening. There is a Marginal Risk (risk level 1/5) for a
few storms to become strong to severe between 5 PM and 10 PM with
strong winds and hail the main threat if any storms turn severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Moderate to heavy rainfall is possible Wednesday night into Thursday
night which could lead to rises on area rivers and flooding of low-
lying or poor drainage areas.

A few severe thunderstorms are possible Thursday afternoon evening
bringing the risk of large hail, damaging winds, and isolated
tornadoes, especially across central and eastern Ohio.

Wind gusts of over 45 MPH are possible on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-032-033-036>038-047-102000-
Lucas-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
349 PM EDT Tue Apr 9 2024

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Moderate to heavy rainfall is possible Wednesday night into Thursday
night which could lead to rises on area rivers and flooding of low-
lying or poor drainage areas.

A few severe thunderstorms are possible Thursday afternoon evening
bringing the risk of large hail, damaging winds, and isolated
tornadoes, especially across central and eastern Ohio.

Wind gusts of over 45 MPH are possible on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-102000-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
349 PM EDT Tue Apr 9 2024

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Westerly gales are possible Friday into Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 9, 5:34 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Cleveland OH
534 PM EDT Tue Apr 9 2024

OHZ018-027-092215-
Seneca OH-Wyandot OH-
534 PM EDT Tue Apr 9 2024

...A STRONG THUNDERSTORM WILL IMPACT SENECA AND NORTHWESTERN WYANDOT
COUNTIES THROUGH 615 PM EDT...

At 534 PM EDT, Doppler radar was tracking a strong thunderstorm near
Forest, or 9 miles west of Upper Sandusky, moving northeast at 30
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tiffin, Upper Sandusky, Forest, Bloomville, Sycamore, New Riegel,
Carey, Republic, Wharton, and Kirby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4090 8351 4091 8348 4095 8348 4095 8346
      4097 8346 4126 8313 4106 8290 4099 8302
      4099 8311 4094 8311 4071 8349 4081 8350
      4082 8352
TIME...MOT...LOC 2134Z 228DEG 27KT 4088 8345

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 5:34 PM EDTSpecial Weather StatementCLESeneca, Wyandot41 min
Apr 9, 6:21 PM EDTSevere Thunderstorm WarningCLESeneca10 min
Apr 9, 6:37 PM EDTAreal Flood AdvisoryCLEStark3 hr
Apr 9, 6:55 PM EDTSpecial Weather StatementCLEErie50 min
Apr 9, 6:57 PM EDTSpecial Marine WarningCLE63 min
Apr 9, 7:13 PM EDTSpecial Weather StatementCLEHancock, Sandusky, Seneca47 min
Apr 9, 7:58 PM EDTSpecial Weather StatementCLEErie, Seneca47 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.